My blood sugar has tripled over the last few days and not lowered with my Humalog to target the food I'm eating. I've changed my insulin & meters with no impact. Readings are running 350-360 2 hrs after meals! My normal is 120. Nothing has changed in my health or diet.
27 Jan 2013
You need to see your doctor immediately or go to a hospital. Readings over three hundred that do not respond to insulin are dangerous.
Not sure how you are taking the insulin, my instructions are to take it before a meal after testing the level. If one starts to feel symptoms, a couple hours later take another reading. When this high, a first dose for that level is given. Wait twenty minutes and read again. If needed take another dose for the level. In twenty minutes more if it is not coming down to more normal, I was told to go to the ER.
Be sure your insulin is fresh. And cut out all sugars and carbs for a few days. Being ill, thyroid condition or a new medication can disrupt the system. Fasting or irregular meal times can also mess you up. And don't forget that any alcohol will raise blood sugars.
Call the Endo and let them know what is happening. I am on two insulins. N and R. N is long acting and runs in the background to counter the raise from my medications. R is for regular use regarding food intake and is a faster form. Do you take both?
Please let us know how you are doing.
28 Jan 2013
Thank you for all of your help. Yes, I changed my test strips, used my two other meters, and changed my Humalog stick 2x's, pulled from different new boxes. BUT all of the insulin is from the same batch#.
The thought came to me that my Endocrinologist took me totally off Janumet 50/500 on Dec. 14, 2012. He's conservative & doesn't like the recent studies on it. Also, after testing, my pancreas was just not putting out the insulin. Could my pancreas have been squeezing out just enough insulin to cover the sugar before? Seems too late to me that it would react 6 weeks later?
I went with that assumption and took more insulin to cover my food, with an additional dose of Humalog (as my Dr. suggested before) with the higher readings at bedtime, along with my normal Levemir dose. Last night my reading was 290 before bed and I hadn't eaten for 5 hours!
But, finally, this morning my fasting reading was 117!! Whew, it's been a long, frustrating weekend of high readings. I'm a fit, 59 year old male that has been under a doctor's care since my diabetes Type 1 was diagnosed in the Fall of 1998. I am now turned Type 2. My A1c was 7.7 on Dec. 13, 2012.
Any other thoughts with this additional info?
26 Jan 2013
You could have an infection that isn't showing any other symptoms. Frequently people can have bladder infections without symptoms except for a high blood sugar. Are you on any oral meds to help you utilize the insulin you take? Are your meters the kind you have to calibrate with each new container of sticks? Are the sticks outdated?
26 Jan 2013
I agree with Kaismama. The most likely culprit, if you are not taking in more carbs, is some kind of infection/inflammation. Are you having any trouble with your teeth? Any tooth pain, possible abcessed teeth? Bladder infection is a good possibility too. I have patients who end up having high blood sugar levels then will go on to have altered mental status (confusion, dizziness, just generally being "out of it") and then wind up hospitalized and it turns out to be a UTI (urinary tract infection). This happens frequently. What are you running fasting? Are your fasting levels high too or is is just post prandial readings that are high? You did calibrate your glucometer (if necessary-some dont need calibration)? I would recommend a visit to your Dr who manages your diabetes, either PCP or if you have one, your endocrinologist. They will need to run some blood work and do a UA to start with to see if they can pinpoint the cause.
Check around on your body for red areas or open sores that may be infected, especially check your feet, to see if you can find any signs of infection anywhere on your body. If you have any painful areas, note them and bring it to the Drs attention.(by the way, for clarification, you are still a Type II diabetic-you are just an insulin dependent Type II diabetic, as opposed to a non-insulin dependent Type II diabetic. Type I is juvenile onset diabetes and Type II is adult onset diabetic. A Type II may be insulin dependent, IDDM, or non-insulin dependent-NIDDM. Type I diabetics-juvenile onset-are usually insulin dependent)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Diabetes, Type 2 - My wife is a diebetic,type 2.and out of control.her numbers are sometimes higher than what the meter can read,for us is 30 or ...
3 answers • 25 Jul 2010
... Resistance or the Pancreas does not produce enough Insulin in type 2 diabetic ? Any idea ?
1 answer • 1 Feb 2011
Menopause Support - please, any advice is welcome. I am a 47 year old insulin dependent diabetic, i?
... am currently taking humalog insulin, synthryoid for low thyroid and klonopin for anxiety. Just recently i have began to sweat profusely with any ...
1 answer • 27 Apr 2011
I was taking insulin injections using the humalog qwik pen. My prescription was refilled and somehow I got 50/50 premixed insulin is it okay to take ...
2 answers • 1 Jul 2011
I am confused, my father in law is an insulin dependent diabetic and has to adjust according to his BS. I am not sure if taking it regularly is the ...
3 answers • 30 Jan 2013